Thunderstorm Wind, Jefferson
- When
- August 4, 5:27 PM EST
- Where
- Jefferson County, 0.69 mi N of Lamont
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.380, -83.810
Tree were blown down near Lamont.
An active summer pattern led to scattered to numerous showers and thunderstorms, some of which produced damaging winds. In addition, heavy rain in a short period of time led to isolated instances of flash flooding in Bay county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
An active summer pattern led to scattered to numerous showers and thunderstorms, some of which produced damaging winds. In addition, heavy rain in a short period of time led to isolated instances of flash flooding in Bay county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Aug 4, 2:06 PM EST, 3 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Tallahassee FL 306 PM EDT Fri Aug 4 2023 ...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER, HYDROLOGY... .NEAR TERM... (Through Saturday) Issued at 302 PM EDT Fri Aug 4 2023 Convection from this afternoon is likely to be ongoing into the evening hrs thanks to continued NW flow funneling in upstream MCS and associated outflow boundaries. The environment should remain supportive for strong to severe thunderstorms capable of isolated damaging gusts and heavy rainfall given the seasonable instability/moisture. Deep-layer shear in excess of 20 kts may also enable some storm organization into linear clusters to reinforce the damaging wind threat. Although a convective lull is possible overnight, some hi-res guidance suggests another wave of storms push in from the north (mainly after midnight). This development appears to stem from a remnant outflow boundary which really aims to spark convection even further in the late morning through the afternoon hrs, especially over our FL counties where it could get messy. Although we are not currently highlighted by a risk for severe weather, an upgrade to a Marginal (level 1 of 5) cannot be ruled out for damaging wind gusts. Pockets of heavy rain will be on the table, too. Looking at temperatures, most folks should be waking up to lows in the mid 70s away from the immediate coast. Expect another hot/humid day after the sun comes up. Forecast high temperatures are in the low 90s with peak heat indices in the 102 to near 108-degree range. The FL Panhandle may be in contention for a Heat Advisory, but the high likelihood of convective coverage makes us hesitant to issue one at this time. && .SHORT TERM... (Saturday night through Sunday night) Issued at 302 PM EDT Fri Aug 4 2023 No major changes to the forecast as we remain caught between a ridge and an upper level trough. This leaves NW flow over the region which could allow for shortwave troughs to slide through. Timing is still uncertain but there's a chance for a round of severe weather or two. The high temperature and heat index forecast will be dependent on the upper level ridging trying to sneak in from the west and any shortwave passage. Currently high temperatures are forecast to be in the mid 90s. If we're able to get the ridging and delay convection we could see heat index values peak in the between 103 to 110, locally higher. This puts us within heat advisory criteria, but confidence is low. && .LONG TERM... (Monday through Thursday) Issued at 302 PM EDT Fri Aug 4 2023 Ensembles show slight troughing to near zonal flow aloft in the extended. We could see some slight upper level ridging on Monday which could give us a break in precip chances but increase our temperatures. Zonal flow then sets up and becomes stagnant. A frontal system is expected to sag into the region and potentially stall. Daily chances for showers and thunderstorms will be possible, while high temperatures generally hold in the 90s. && .AVIATION... (18Z TAFS) Issued at 129 PM EDT Fri Aug 4 2023 Active set of TAFs for this cycle. A relative convective lull at the time of issuance, but storm development is likely later this afternoon w/activity lingering into the evening w/some addt'l convection overnight. Guidance shows lowering cigs during the early morning hrs, so have acct'd for the potential at DHN/ABY/VLD for 10-14Z. For tmrw, a second wave of storms move generally from N to S, followed by seabreeze interactions. Confidence is low on timing, so future amendments may be necessary. && .MARINE... Issued at 302 PM EDT Fri Aug 4 2023 High pressure anchored over the Northeast Gulf today into this weekend. A front approaches from the northwest early next week. West to southwest winds are expected through the period, ranging from 5 to around 10 knots, occasionally 15 knots. Seas will remain low from 1 to around 2 feet. There is the potential for a line of strong thunderstorms to move through the waters tonight and possibly again tomorrow, with locally higher winds and seas. Otherwise, expect tranquil boating conditions through the period. && .FIRE WEATHER... Issued at 302 PM EDT Fri Aug 4 2023 Fire weather concerns are expected to remain minimal with a moist airmass in place and a daily chance of showers and thunderstorms. && .HYDROLOGY... Issued at 302 PM EDT Fri Aug 4 2023 Daily afternoon thunderstorms through the next week are forecast to produce around 1.5 to 2 inches of rain along the Florida Panhandle with lower values expected to the east and north. With a few rounds of MCS-driven convection possible over the next few days, isolated higher amounts are possible. There are currently no river flooding concerns, however, given the moist atmosphere isolated instances of flash flooding are possible in poor drainage areas. && .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 76 93 76 94 / 50 80 30 60 Panama City 80 92 78 92 / 50 70 40 60 Dothan 75 93 75 94 / 30 60 20 60 Albany 74 93 75 94 / 40 60 20 50 Valdosta 74 91 74 94 / 50 70 20 50 Cross City 77 92 76 92 / 50 80 50 70 Apalachicola 80 90 78 90 / 40 70 40 60 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Camp SHORT TERM...KR LONG TERM....KR AVIATION...IG3 MARINE...Oliver FIRE WEATHER...DVD HYDROLOGY...Oliver
Preliminary Local Storm Report
National Weather Service Tallahassee FL
444 PM EDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Non-Tstm Wnd Gst 3 SW I-75 at Exit 22 30.87N 83.40W
08/04/2023 M46 MPH Brooks GA Mesonet
Ambient station reported 46 mph wind gust.
&&Preliminary Local Storm Report
National Weather Service Tallahassee FL
445 PM EDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM Tstm Wnd Gst 3 SW I-75 at Exit 22 30.87N 83.40W
08/04/2023 M46 MPH Brooks GA Mesonet
Corrects previous non-tstm wnd gst report
from 3 SW I-75 at Exit 22. Ambient station
reported 46 mph wind gust.
&&Preliminary Local Storm Report
National Weather Service Tallahassee FL
503 PM EDT Fri Aug 4 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM Tstm Wnd Dmg 3 WNW Morven 30.96N 83.55W
08/04/2023 Brooks GA 911 Call Center
Tree down on Cooper Road. Time estimated by
radar.
&&Special Weather Statement
National Weather Service Tallahassee FL
537 PM EDT Fri Aug 4 2023
FLZ011-016>019-GAZ155>159-042230-
Gadsden FL-Inland Jefferson FL-Madison FL-Jackson FL-Leon FL-
Brooks GA-Decatur GA-Seminole GA-Grady GA-Thomas GA-
537 PM EDT Fri Aug 4 2023
...Strong thunderstorms will impact portions of east central Jackson,
northern Gadsden, northern Jefferson, northeastern Leon, Madison,
southern Decatur, southern Grady, southern Thomas, southern Brooks
and southern Seminole Counties through 630 PM EDT/530 PM CDT/...
At 536 PM EDT/436 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 9 miles north of
Chattahoochee to near Blue Springs. Movement was southeast at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tallahassee, Monticello, Madison, Quincy, Havana, Bainbridge,
Thomasville, Chattahoochee, Gretna, Greenville, Attapulgus, Lee,
Climax, Alma, Douglas City, Florence, Everett, Jamieson, Pinetta and
Rocky Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3037 8319 3035 8319 3035 8321 3031 8321
3030 8323 3062 8482 3085 8494 3089 8494
3092 8498 3087 8429 3067 8339 3064 8336
3064 8332 3062 8327 3052 8324 3047 8324
3046 8322 3042 8322 3041 8319 3039 8317
TIME...MOT...LOC 2136Z 315DEG 13KT 3083 8480 3054 8330
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JCWSpecial Weather Statement
National Weather Service Tallahassee FL
516 PM CDT Fri Aug 4 2023
FLZ008-010-042245-
Central Walton FL-Washington FL-
516 PM CDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of east central Walton
and southwestern Washington Counties through 545 PM CDT...
At 516 PM CDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Vernon. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Ebro, Bruce, Red Head and Red Bay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3060 8594 3051 8578 3044 8584 3044 8586
3042 8587 3041 8588 3041 8590 3046 8601
TIME...MOT...LOC 2216Z 126DEG 1KT 3048 8592
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
42-DVDSpecial Weather Statement
National Weather Service Tallahassee FL
626 PM EDT Fri Aug 4 2023
FLZ016>019-028-029-GAZ156-157-042330-
Inland Taylor FL-Gadsden FL-Inland Jefferson FL-Madison FL-
Lafayette FL-Leon FL-Decatur GA-Grady GA-
626 PM EDT Fri Aug 4 2023
...Strong thunderstorms will impact portions of central Lafayette,
Gadsden, northwestern Jefferson, northern Taylor, Leon, Madison and
southern Decatur Counties through 730 PM EDT...
At 626 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greensboro to near Dowling Park. Movement
was southeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tallahassee, Woodville, Monticello, Mayo, Florida State University,
Tallahassee Community College, Quincy, Havana, Midway, Madison,
Florida A and M, Perry, Doak Campbell Stadium, Chattahoochee,
Greensboro, Gretna, Greenville, Lee, Lake Bradford and Cody.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2997 8296 3025 8407 3027 8408 3027 8417
3036 8452 3061 8482 3075 8487 3069 8421
3055 8397 3049 8324 3042 8322 3039 8317
3025 8325 3011 8323 3008 8307
TIME...MOT...LOC 2226Z 297DEG 28KT 3063 8471 3021 8317
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JCWThe Tallahassee radar (KTLH), 50 km away, was scanning. The volume nearest the first event began at 22:27 UTC.
20 thunderstorm wind, 3 flash flood, 1 flood. Local standard time, as filed.
Tree were blown down near Lamont.
Tree were blown down.
A tree was blown down.
A tree was blown down near 16825 Highway 83.
Multiple trees were blown down across northern Taylor county.
A tree and a power line were blown down.
A tree was reported down near the Dogwood Lakes area.
Power outages were caused by downed trees and limbs.
A couple of trees were blown down near Wakulla County Fire Station 2.
Multiple trees were blown down across the county.
A tree was blown down along Black Creek Blvd and County Highway 3280.
A tree was blown down near Lanier Road and Smallpond Road.
A tree blew down onto a power line.
Large tree limbs were blown down.
A tree was blown down near Carson Oaks Lane and Mack Bayou Road.
Minor flooding was reported along E Hewitt Road.
Thomas Drive going towards St Andrews State Park was completely underwater. The public reported being stranded temporarily at Venture Out due to the flooding. The water was reported to be up to the hips of people walking.
Flooding was reported at 15h St or Highway 98 at Balboa.
Flooding was reported at W 19th Street at Frankford Ave.
Around 196 customers lost power due to gusty winds.
Fallen trees and limbs resulted in a power outage near Lawhon Mill Road and Sopchoppy Highway.
A tree was blown don along Rockbrook Ct.
A tree was blown down at 555 East Washington Street.
Fallen trees or limbs resulted in a power outage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130910, 1130911, 1130907, 1130908, 1130913, 1130914, 1130909, 1130916, 1130912, 1130917, 1130915, 1130918, 1130919, 1130920, 1130921, 1130906, 1130903, 1130904, 1130905, 1130922, 1130923, 1130924, 1130925, 1130926.